Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


I did something stupid
Apr 16, 2006

Dear Dr. Daar:

When I stared treatment, my cd4 was 31 and my viral load was over 500,000..and I was very sick, lost a lot of weight, etc. An MRI also showed that the vius had entered my brain so I also have aids dementia complex. The doctor does not know if will ever get any better. My doctor put me on Kaletra, Truvada, Bactrim and (Zithormax for a couple of months). My last test (a month ago) showed by cd4 went up to 219 and my viral load came down to 400. I did something stupid, I was very depressed just wanted to die, so I stopped all my meds....for 9 days. After talking with my sister and my best friend they convinced me to go back on them, so I did. Is that 9 day hiatus going to hurt me big time? Will this make the Kaletra and Truvada not work anymore?....I tolerate both of these drugs well. My doctor has also put me on an anti-depressent and is considering adding Aricept.

Thank you so much. Kevin

Response from Dr. Daar

Hi Kevin, From what you have written it sounds like you were doing well on your HIV medications prior to briefly stopping them. This is great news and I would expect that you will get back on track now that you have reinitiated your treatment. I would not worry too much about the 9 days of therapy you missed. That alone is unlikely to result in drug resistance and you should do fine. That being said, you do need to follow your numbers closely to make sure your viral load does go down to undetectable levels, which I anticipate occurring over the next several months.

What is more important is that you have been severely depressed. The good news is it sounds like you have supportive family and friends and you are receiving care for your depression. It is vital that you sit down with your HIV and mental health provider and continue to be aggressively managed for your depression. It is also important that you develop an agreement with your providers that if you experience severe depression again that you contact them immediately for additional help. This way your psychiatric medications can be adjusted as needed, as well as your HIV medications. If depression is interfering with your ability to take the latter that is okay, you just need to work with your HIV specialist as to how to deal with such a situation.

Take care. Best, Eric


Previous
when to restart meds after break
Next
undetectable

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement